Hail, Kimball
- When
- July 19, 2:38 PM MST
- Where
- Kimball County, 15.2 mi S of Bushnell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -103.890
Report of 49 MPH wind gusts recorded at 335 PM.
Very large hail reported from severe thunderstorms in the Nebraska Panhandle the afternoon and evening of 19 July 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Very large hail reported from severe thunderstorms in the Nebraska Panhandle the afternoon and evening of 19 July 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 19, 12:55 PM MST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 155 PM MDT Sun Jul 19 2020 .SHORT TERM...(This afternoon - Tuesday Night) Issued at 113 PM MDT Sun Jul 19 2020 Isolated to widely scattered thunderstorms are expected to develop across areas mainly along/east of the Laramie Range by mid to late afternoon. Significant uncertainty exists with storm coverage over the next several hours, mainly because of weak large scale forcing with the primary mechanism being a stationary front draped from N- S along the Laramie Range. Cumulus development has been limited so far per afternoon visible satellite imagery, but excellent low-lvl moisture transport is occurring with moist southeasterly flow over the Platte River Valley contributing to dew points approaching 65F at Torrington & Scottsbluff. We are likely a bit delayed for CI as low-level cloud cover stuck around over the Neb Panhandle into the late morning hours, but would expect initiation to occur by 21z as convective temperatures are reached. The main area of interest may be the central Laramie Range into the Platte River Valley with the help of enhanced low-level convergence associated w/ the Chugwater cyclone. Further south toward the CO border, a dryline bulge takes shape just south of the surface low which may be another focus for initiation in the next few hours. Any storms that develop over the next few hours will be capable of all modes of severe weather. SPC Mesoanalysis shows upwards of 2500 J/kg SBCAPEs in the warm sector with 30+ knots of effective bulk shear. CAPEs also approach 800 J/ kg in the -10 to -30 deg C layer, further supporting potential for large hail especially w/ any supercell structures. Backed near-sfc flow is also contributing to curved low-level hodographs, possibly supporting isolated tornado potential given fairly low LCLs around 1250 meters. This threat would be enhanced with any cell splits or right movers. Storms may merge into one more linear complexes this evening into late tonight as the low-level jet strengthens. Daily chances for strong to severe thunderstorms will exist along/ east of the Laramie Range each afternoon through Tuesday given the stationary boundary remaining in place. .LONG TERM...(Wednesday - Sunday) Issued at 300 AM MDT Sun Jul 19 2020 Upper level ridging still looks to be on track for the remainder of the week from Wednesday onward. Model guidance still showing agreement with warm air advection continually making the area warm with southwest flow in the lower levels creating daytime maximum 700mb temps 14C-18C. While atmospheric ridging aloft continues over the region, that certainly won't discount the opportunity for moisture to be on slightly elevated over the area. Split flow at the H5 and H3 levels show a cut off low near the California coastline and more impressive height falls to the Pacific Northwest associated with a upper level trough. The split flow regime will continue from Wednesday to the weekend, allowing the best energy to stay further to the north based off medium to long range guidance. However, with the cut off low slowly propagating to the east and northeast aloft, it will eventually be absorbed into a more defined upper level trough at the 300mb level by 0Z Saturday. With diffluent flow aloft, the possibility of thunderstorm activity on the increase would need additional surface moisture plumes from the continental region of Mexico, Pacific Ocean moisture, and/or the Gulf of Mexico. Surface convergence and instability look plausible from the model guidance, however the most recent models are showing a slightly more eastward surface High compared to the previous day. If our area is to receive much needed rainfall across the region, this more eastward track of the surface High pressure across the central CONUS is a less favorable trend for our CWA in regard to rainfall. Overall, monsoon flow will begin to approach the area towards the end of the week, but we are not in the most favorable pattern for continued impulses of moisture. This is represent with PoPs up to 40 percent in the extended forecast package as of this time. With the upper level ridging staying put, we can expect temperatures to be warm the next week or so, with little relief of cooler temperatures on the horizon. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1140 AM MDT Sun Jul 19 2020 Latest GOES-E satellite shows a swath of MVFR CIGS from Cheyenne County northward across the NE Panhandle. Should see continued diminishment over the early afternoon hours. This afternoon will see isolated showers and thunderstorms, some severe from KCYS eastward with development from the south to the north as the afternoon and evening progress. Overnight period will see low CIGS and VIS return to the NE Panhandle so continued downward trend in conditions though depending on how late convection continues into the overnight, the deterioration of conditions may be delayed for some sites. && .FIRE WEATHER... Issued at 300 AM MDT Sun Jul 19 2020 Stationary front lays along a line from Riverton to Rawlins to Craig Colorado this morning. The front will meander a little to the east today to near the Laramie Range this afternoon. East of the front...east to southeast upslope winds will keep humidity high and provide chances for afternoon and evening showers and thunderstorms. West of the front...drier and breezier conditions will exist over the next several days. Monsoonal moisture will interact with the front for good chances of wetting rains from the Laramie Range east into the Panhandle through the upcoming week. Fire weather concerns expected to be minimal. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...BW AVIATION...WM FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 527 AM MDT Sun Jul 19 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 201130- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 527 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are expected to develop across the high plains this afternoon, possibly merging into one or more clusters of storms tonight. A few storms may be severe, with large hail up to golf ball size and wind gusts up to 60 MPH the primary hazards. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Daily chances for afternoon and evening thunderstorms expected east of the Laramie Range this upcoming week. Some of the storms could become severe with large hail...damaging downburst winds and heavy rainfall. .Spotter information statement... Spotter activation may be needed first along the Interstate 25 Corridor after 2 PM. Spotter activation may be needed for the Nebraska Panhandle from 4 PM through 7 PM this evening. WYZ103>106-109>117-201130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 527 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
321 PM MDT Sun Jul 19 2020
NEZ054-WYZ119-192200-
Kimball NE-East Laramie County WY-
321 PM MDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 400 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 27 miles east of Cheyenne, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pine Bluffs, Burns, Oliver Campground, Oliver Reservoir, Panorama
Point, Carpenter and Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 386 and 402.
Interstate 80 in Nebraska between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4118 10436 4139 10402 4138 10383 4130 10372
4100 10370 4100 10436
TIME...MOT...LOC 2121Z 269DEG 19KT 4110 10427
HammerThe Cheyenne radar (KCYS), 78 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Report of 49 MPH wind gusts recorded at 335 PM.
Observer noted severe hailstones while at Four Winds Country Club on the east side of Kimball with timing of observation based off of radar.
Golf ball sized hail 6 miles south of Highway 92 on Wrights Gap Road.
Observer noted large tree uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897067, 897070, 897071, 897072, 897073, 897074, 897076, 897079, 897081.